Alert archive / Iowa / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 155, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Sep 21, 2016, 4:23 PM CDT for Cerro Gordo County, Iowa. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 21, 2016, 4:23 PM CDT (21:23 UTC)
- Expired
- Sep 21, 2016, 5:00 PM CDT
- In force
- 37 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Cerro Gordo County, IA
The radar
The Des Moines radar (KDMX), 153 km from the middle of the area, began a volume at 21:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 9.4 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 515 J/kg
- Mixed-layer CIN
- -331 J/kg
- Mixed-layer LCL
- 738 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 17 m²/s²
- 0-3 km storm-relative helicity
- 136 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 8.5
The text
As transmitted.
149
WUUS53 KDMX 212123
SVRDMX
IAC033-212200-
/O.NEW.KDMX.SV.W.0155.160921T2123Z-160921T2200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
423 PM CDT WED SEP 21 2016
THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN CERRO GORDO COUNTY IN NORTH CENTRAL IOWA...
* UNTIL 500 PM CDT.
* AT 423 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR ROCKFORD...
OR 10 MILES SOUTHEAST OF MASON CITY...MOVING NORTHEAST AT 70 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
NORA SPRINGS AND ROCKWELL.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4297 9303 4296 9317 4307 9321 4315 9302
TIME...MOT...LOC 2123Z 240DEG 60KT 4306 9304
HAIL...1.00IN
WIND...60MPH
$$
REV1 follow-up statement
314
WWUS53 KDMX 212153
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
453 PM CDT WED SEP 21 2016
IAC033-212200-
/O.CON.KDMX.SV.W.0155.000000T0000Z-160921T2200Z/
CERRO GORDO IA-
453 PM CDT WED SEP 21 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM CDT
FOR SOUTHEASTERN CERRO GORDO COUNTY...
AT 453 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR ROCKFORD...OR
10 MILES SOUTHEAST OF MASON CITY...MOVING NORTHEAST AT 25 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
NORA SPRINGS AND ROCKWELL.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4297 9303 4296 9317 4307 9321 4315 9302
TIME...MOT...LOC 2153Z 233DEG 21KT 4305 9303
HAIL...1.00IN
WIND...60MPH
$$
REVWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 21, 3:44 PM CDT, 39 minutes earlier.
Area forecast discussion, Sep 21, 3:44 PM CDT, 39 minutes before
AREA FORECAST DISCUSSION National Weather Service Des Moines IA 344 PM CDT Wed Sep 21 2016 .SHORT TERM.../This evening through Thursday/ Issued at 344 PM CDT Wed Sep 21 2016 The primary concern into tonight is obviously convective trends include heavy rain and severe potential. The current Grinnell-Forest City outflow boundary from morning convection continues to try and initiate new convection but is having little luck sustaining anything or anchoring to it. A detailed look at the cells and radar fineline notes development on either side of the boundary suggesting this is mainly elevated. Thus even though uncapped 3000 j/kg MLCapes are in place just west of the feature there seems to be lRegarding rainfall potential, precipitable water and warm cloud depth values are not extreme, but seasonally high vs climatology promoting efficient rainfall rates. The outflow boundary has reduced confidence in high resolution solutions, but the HRRR, RAP and HopWRF had the best handling on earlier Upper MS Valley convection and suggest the northern few tiers of IA, eastward to the MS river could get hit with heavy rains overnight with 15z ESRL HRRR amounts up to an alarming 5-10 inches and the 15z HopWRF showing high neighborhood probabilities of at least 5 inches over NE IA out of our forecast area. Other models only show a few inches however, which is possible if the stronger Corfidi vector movement makes the convection too progressive north to south. So again it needs to be emphasized that a very high impact event is certainly possible but with somewhat diminished confidence due to model spread and uncertainties. Remember that this uncertainty is also carried over into the current river forecasts which include 48 hours worth of QPF rather than the typical warm season 24 hours. Current QPF depicts a widespread but middle of the road 2-3 inches of rainfall affecting the Winnebago and Cedar basins which results in moderate flooding in several locations. Changes in location or rainfall amounts on either side of that spread could result in lower or higher forecast stages. This is why Hydrological Outlooks rather than warnings have been issued until confidence in locations and magnitude increases.ow chances of anything getting rooted surface based at the moment. Convergence is shallow per the lack of 0-2km moisture convergence and surface winds east of the boundary are veering suggesting a downward trend in overall convergence. Some strong to severe elevated storms are still possible however with higher effective shear and ESRH still in place north and east of the boundary. The question into tonight then turns to where new MCS development will occur and its movement. Confidence is not the highest however as none of the models are handling the strength of the outflow boundary well. Examination of 305K isent surfaces show the NAM and GFS focusing 30-40kts of flow and convergence from the Mason City area into southern MN while the latest Rap washes this out more and highlights MN. The latest objective analysis shows the 925/850mb fronts and associated frontogenesis into MN so this would appear to be the favored MCS genesis region. It does not mean IA will be spared however. The strength of the inflow results in Corfidi vectors with a pronounced southern motion suggesting the MCS will eventually be drawn into IA. MUCapes of a few thousand should persist into the night with around 30kts of effective shear suggesting severe storms would remain possible with favorable shear orientation north to south into IA. .LONG TERM.../Thursday night through Wednesday/ Issued at 344 PM CDT Wed Sep 21 2016 Little change in going forecast for the next few days. Confidence in overall trends for heavy rainfall potential remains high...but details still debatable due to daily mesoscale interactions. By early Thursday morning still expecting ongoing convection across the north with old outflow boundary still the focus for some thunderstorm activity over the north half of the forecast area. Though the better forcing will be in the overnight period tonight...there will still be enough instability during the morning and afternoon hours to promote thunderstorms with locally heavy rainfall potential over the north half of the forecast area. Will maintain FFA across the area through tomorrow afternoon. Through the night another strong push of thetae advection will precede the next upstream wave propagating northeast by 12z Friday. Most of any convection should be confined to the north third Thursday night and north into Minnesota. With the boundary holding on there will still be the potential for additional locally heavy rainfall across the north. If trends continue... there may be a need for an extension of headlines there. By 12z Friday models push the warm front well into southern Minnesota. This will temporarily limit convection over our area as all of the forcing will be moving north. With the warm sector fully realized once again Friday...highs will move back into the upper 80s to lower 90s during the afternoon hours. Surface dew points will again remain rather uncomfortable in the mid to upper 60s...with heat indices well into the 90s by late afternoon. With the approach of an upper level trough over the northern Plains Saturday a cool front will move into the area by 12-18z. Models have advanced the front a bit faster...though the boundary begins to slow as it crosses the region from Sunday through Monday morning. Unfortunately... the tropical moisture feed will remain intact just along and east of this boundary. There is some uncertainty but if the boundary is hung up long enough additional moderate to locally heavy rainfall amounts of 1 to 2 inches may occur over the region between Saturday evening and Monday morning...especially east of I35. The GFS and Euro diverge thereafter...with the GFS focusing the boundary southeast of the region from Monday through Wednesday. The Euro holds the boundary over eastern Iowa and with a more northerly track of the northern Plains system into midweek next week as well as a rather strong southern stream H500 system developing by 12z Monday. The GFS has the northern system looping back southeast by 00z into the Central Plains with virtually no southern stream component at H500 at that time. The result here is that the surface boundary and rain is pushed out of the region by the GFS. For comparison...the GEM is even slower and farther west than the Euro. At this time...will have to weight the Euro/GEM solutions a bit higher and will need to closely monitor trends through the weekend. If the latter proves a better solution...the resultant rainfall over the region could additionally add several more inches of precipitation on top of what is projected through Monday. The reason...both the direct fetch from the Gulf and potential for another old tropical system being injected into the area from the southern Plains. Highs next week should be cooler with extensive cloud cover and chances for rainfall. && .AVIATION.../For the 18Z TAFS through 18Z Thursday afternoon/ Issued at 1259 PM CDT Wed Sep 21 2016 VFR conditions are in place area wide with main feature an outflow boundary along KMPZ-KFXY line at 17z with a sharp discontinuity from SW to SE wind. Convection is expected to develop near this feature into the evening and also along a NE/SD warm front. Thus expect periods of convection to affect KFOD/KMCW/KALO into the night. Timing, location and duration of MVFR or less conditions and thunder is still in question however so have nothing more than vicinity wording and VFR for now. && .HYDROLOGY... Issued at 344 PM CDT Wed Sep 21 2016 Regarding rainfall potential, precipitable water and warm cloud depth values are not extreme, but seasonally high vs climatology promoting efficient rainfall rates. The outflow boundary has reduced confidence in high resolution solutions, but the HRRR, RAP and HopWRF had the best handling on earlier Upper MS Valley convection and suggest the northern few tiers of IA, eastward to the MS river could get hit with heavy rains overnight with 15z ESRL HRRR amounts up to an alarming 5-10 inches and the 15z HopWRF showing high neighborhood probabilities of at least 5 inches over NE IA out of our forecast area. Other models only show a few inches however, which is possible if the stronger Corfidi vector movement makes the convection too progressive north to south. So again it needs to be emphasized that a very high impact event is certainly possible but with somewhat diminished confidence due to model spread and uncertainties. Remember that this uncertainty is also carried over into the current river forecasts which include 48 hours worth of QPF rather than the typical warm season 24 hours. Current QPF depicts a widespread but middle of the road 2-3 inches of rainfall affecting the Winnebago and Cedar basins which results in moderate flooding in several locations. Changes in location or rainfall amounts on either side of that spread could result in lower or higher forecast stages. This is why Hydrological Outlooks rather than warnings have been issued until confidence in locations and magnitude increases. && .DMX WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch through Thursday evening for IAZ004>007- 015>017. Flash Flood Watch from 7 PM CDT this evening through Thursday evening for IAZ023>028-033>039-044>048. && SHORT TERM...Small LONG TERM...REV AVIATION...Small HYDROLOGY...Small
Hazardous weather outlook, Sep 21, 3:58 PM CDT, 25 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 358 PM CDT WED SEP 21 2016 IAZ004>007-015>017-023>028-033>039-044>048-222100- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY- 358 PM CDT WED SEP 21 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT A SLIGHT RISK FOR SEVERE STORMS IS FORECAST TONIGHT INTO THURSDAY MORNING GENERALLY NORTH OF HIGHWAY 20. THE MAIN THREAT WILL BE DAMAGING WINDS AND LARGE HAIL. HEAVY RAIN IS ALSO ANTICIPATED AND A FLASH FLOOD WATCH REMAINS IN EFFECT FOR THE AREA THROUGH THURSDAY EVENING. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY ADDITIONAL THUNDERSTORMS WITH HEAVY RAIN AND ISOLATED SEVERE WEATHER ARE EXPECTED ON THURSDAY INTO THURSDAY EVENING. THE NEXT POTENTIAL FOR STORMS IS FORECAST SATURDAY NIGHT INTO SUNDAY. THE PREDICTABILITY FOR SEVERE WEATHER REMAINS TOO LOW AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED AT TIMES THIS AFTERNOON THROUGH THURSDAY. IAZ049-050-057>062-070>075-081>086-092>097-222100- MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-POWESHIEK-CASS- ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS- MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS- 358 PM CDT WED SEP 21 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT A CHANCE OF THUNDERSTORMS IS FORECAST OVERNIGHT TONIGHT INTO THURSDAY MORNING. THE SEVERE WEATHER POTENTIAL REMAINS LOW AT THIS TIME. LOCALLY BRIEF HEAVY RAIN IS POSSIBLE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORMS WITH LOCALLY HEAVY RAIN AND ISOLATED SEVERE WEATHER ARE POSSIBLE ON THURSDAY INTO THURSDAY EVENING. THE NEXT POTENTIAL FOR STORMS IS FORECAST SATURDAY NIGHT INTO SUNDAY. THE PREDICTABILITY FOR SEVERE WEATHER REMAINS TOO LOW AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED AT TIMES THIS AFTERNOON THROUGH THURSDAY.
In the hours before
Special weather statement, Sep 21, 3:26 PM CDT, 57 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 326 PM CDT WED SEP 21 2016 IAZ007-017-026-212115- FRANKLIN IA-WORTH IA-CERRO GORDO IA- 326 PM CDT WED SEP 21 2016 ...STRONG THUNDERSTORMS DEVELOPING OVER NORTHERN IOWA... AT 325 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR ROCKWELL...OR 14 MILES NORTH OF HAMPTON...MOVING NORTHEAST AT 20 MPH. NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... MASON CITY...SHEFFIELD...ROCKWELL...PLYMOUTH...ROCK FALLS... DOUGHERTY...BURCHINAL AND PORTLAND. PRECAUTIONARY/PREPAREDNESS ACTIONS... FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. && LAT...LON 4286 9303 4282 9310 4306 9336 4334 9303 TIME...MOT...LOC 2025Z 219DEG 17KT 4294 9313 MF
Local storm report, Sep 21, 3:38 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
338 PM CDT WED SEP 21 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0329 PM HAIL 3 E ROCKWELL 42.98N 93.12W
09/21/2016 M1.00 INCH CERRO GORDO IA TRAINED SPOTTER
.
&&
NWS DES MOINES IA
IRIS SYSTEMThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 21, 3:26 PM CDT | Special Weather Statement | DMX | Cerro Gordo | 49 min |
| Sep 21, 3:32 PM CDT | Severe Thunderstorm Warning | DMX | Cerro Gordo | 43 min |
| Sep 21, 4:50 PM CDT | Flash Flood Warning | DMX | Cerro Gordo | 6 hr |
| Sep 21, 4:57 PM CDT | Severe Thunderstorm Warning | DMX | Cerro Gordo | 31 min |
| Sep 21, 5:13 PM CDT | Severe Thunderstorm Warning | DMX | Butler, Franklin | 47 min |
| Sep 21, 5:19 PM CDT | Tornado Warning | DMX | Butler | 56 min |
| Sep 21, 5:45 PM CDT | Severe Thunderstorm Warning | DMX | Cerro Gordo, Worth | 45 min |
| Sep 21, 6:17 PM CDT | Tornado Warning | DMX | Butler | 43 min |
| Sep 21, 6:33 PM CDT | Flash Flood Warning | DMX | Cerro Gordo, Worth | 6 hr |
| Sep 21, 6:44 PM CDT | Severe Thunderstorm Warning | DMX | Cerro Gordo | 46 min |
| Sep 21, 6:58 PM CDT | Flash Flood Warning | DMX | Butler | 12 hr |
| Sep 21, 6:59 PM CDT | Tornado Warning | DMX | Bremer, Butler | 46 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.